DEAR DR. ROACH: When I was growing up, people would discuss their ulcers and complain of pain related to an ulcer. You never hear that word anymore. Why is that? — Anon.
ANSWER: Ulcers indeed have become less prevalent in the U.S. and Canada over the past few decades. But I think much of the reason people don’t talk about ulcers is that most of the stomach upset attributed to ulcers is now more correctly diagnosed as acid reflux. It’s also called GERD, for gastroesophageal reflux disease, which is a term I don’t recall hearing much when I was growing up.
Most ulcers, both in the stomach and the duodenum, are due to an infection called Helicobacter pylori, which was discovered in the 1980s. Until then, stress and spicy foods were thought to be the major causes of ulcers. Drs. Barry Marshall and Robin Warren won the 2005 Nobel Prize in medicine for their work on H. pylori.
Ulcers are treated now with antibiotics and medicine to stop acid secretion. People who have ulcers and do not have H. pylori infection usually have taken medication that led to their ulcers, such as anti-inflammatory drugs, and treatment is to stop those medicines in addition to prescribing acid-suppression therapy. Smoking cessation helps heal and prevent ulcers as well.
People live with GERD for years; treated ulcers are only symptomatic for weeks. That’s the main reason you don’t hear people complaining of ulcers so much anymore.
DEAR DR. ROACH: My son is 23 and was diagnosed with a tic disorder, but was given blood pressure pills that are known to help with tics. Do you have any more information about this disorder? — S.H.
ANSWER: Tourette syndrome is the most common cause of persistent tics. These tics may be vocal, such as a simple sound like a grunt or moan, or more complex, like a word or phrase. Although people with Tourette are often portrayed in the media as shouting obscenities, this occurs in less than 20% of cases. Tics may also be simple motor actions, such as eye blinking or shoulder shrugging, or again more complex, such as kicking, jumping or an unusual gait. Tourette is common (1 in 200 people), and is much more common in males than females. It is most often diagnosed in childhood and must appear before age 18. Tourette syndrome commonly occurs in combination with attention deficit hyperactivity disorder (ADHD) and obsessive-compulsive disorder (OCD). Treating these in combination with Tourette may be critical.
Treatment may include behavioral and pharmacologic options. Behavioral approaches, such as habit reversal training and comprehensive behavioral intervention for tics, have value in reducing tic severity without medication side effects, but it’s very important to remember that the person with Tourette syndrome doesn’t choose to have tics and can’t simply stop them. These therapies take months to learn, are not effective for everyone, and are not easily available for many. They can be expensive and are not usually covered by insurance.
Medication therapy may include the blood pressure medicine clonidine, which is safe if used cautiously under supervision. Antipsychotic drugs such as haloperidol and aripiprazole are approved for use in Tourette, but have the potential to cause long-term side effects, such as the movement disorder tardive dyskinesia. This serious condition can be permanent if not recognized quickly and medication stopped. Newer options such as tetrabenazine are being used by experts. All of these can reduce frequency and severity of tics.
I recommend the Tourette Association of America site at Tourette.org for more information.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.

filed under: